Why Abilify didn't work out


#1

According to Wikipedia Abilify is a “Partial dopamine agonist”. Also Wikipedia states that dopamine agonist side effects include:

Euphoria
Light headedness
Hallucinations
Causing or worsening of Psychosis
Insomnia

All things that resonate with me and/or schizophrenia. I’m glad I caught my mistake in taking this med while I have logic, insight, etc. I’m not sure why this is a sz drug but I’m open to hearing peoples reactions to this.

It worked well for someone I know, and I had been on Haldol for 6 years and wanted to see if I could find something even better. I will call my Pdoc in the morning to stay on the same page. But the insomnia in and of itself, feels like a non-starter.


#2

Yes partial agonists are not as strong of antipsychotics as full antagonists really.

For me dopamine blockade doesn’t seem to really do anything at all! It’s more based on the AP’s effect on serotonin. Ones with high dopamine blockade just tend to give me akathisia, or bad negative symptoms.


#3

A partial agonist I guess just isn’t for me. I went into a bad psychosis in 2012 after stopping all meds completely for about 9 months. I believe my dopamine was rising, causing it. I thought this was valuable info, but not too many people seem to be chiming in. But thank you for replying!


#4

Meds are trial and error. Abilify works for me.


#5

Yes, I probably shouldn’t have veered from Haldol. It’s what brought me out of the psychosis and I remained stable on it for 6 years.


#6

I’m tempted to try rexulti when it becomes available in Europe but maybe I shouldn’t rock the boat.


#7

Funny I assumed you were from the states.

I jumped the gun with this thread… just had a talk with my mother, and told her about the partial agonist thing… but we uncovered that it’s all based on my theory that dopamine rising caused my psychosis, and ultimately we decided to try harder to give Abilify the 6 weeks that the pharmacy paperwork says it takes. So I’m gonna try to “roll with it” like you said earlier. Lol.


#8

Well yes quitting meds spontaneously causes rebound psychosis because APs suppress dopamine and then your dopamine levels spike when they’re out of your system.

However a partial agonist doesn’t increase dopamine. It’s sort of a misleading name. Partial agonist you can think of as meaning “partially open”, so dopamine channels instead of being fully open, are closed so that they are only kind of open. So there is still less dopamine floating around your system than normal, but there would be less if you had an antagonist, where the channel is fully closed.


#9

Wow you’re very knowledgeable (I see you study neuroscience… no wonder, haha.)

However I keep coming back to the fact that Wikipedia says that partial agonists have all those potential side effects as mentioned in my original post. Not to mention since I switched from Haldol(antagonist, correct?) and am now on Abilify, an agonist, according to you, there should be more dopamine present, which I feel like I may be noticing.


#10

Yes sometimes after switching from an antagonist to an agonist, there may be a temporary spike in symptoms as there is more dopamine in the system now than there was before. The brain adjusts over time and doctors can take measures with transitions to help make things smoother.


#11

Abilify has me a bit volatile but is a kick ass ap compared to like every other al that I’ve tried. Seriously it works wonders🤪


#12

Have a look at this video and charts. Abilify blocks dopamine in some region of the brain and enhances it in another.
https://psychopharmacologyinstitute.com/antipsychotics/aripiprazole/mechanism-of-action-aripiprazole/

I personally really felt good on Abilify but the anxiety side-effect was just too much for me.


#13

I actually got a substantial increase in physical strength when they put me on Abilify. I also thought it might be helping me with the negative symptoms. It just got me too amp’ed up, though. I was drinking at the time, and I would do crazy things while I drank. Now I’m back on Geodon and Seroquel, and I do miss the little boost that Abilify gave me, but I’m also less tense and intense.


#14

How much Haldol do you take? I’m on 1mg daily and have been on it for the last 10 years. It works well but I also sometimes wonder if something would work better but I’m scared to try something new.


#15

I take 60mg abilify and 2 other antipsychotics, and in the beginning I had bad sleep because of abilify. So I take it not before sleep but in morning and noon


#16

Oh my 60 mg of abilify. I thought I was going to rip everyone’s head off when I was at 30…I’m on 20 now and still have to manage my volatile impulses. The feeling of living a life where I could snap at a moments notice wasn’t living. Now I’m seeing a new psych and in cpt therapy and I’m learning to let go. I am not saying that’s too much for you but just made me visualize the way I’d be on that dosage.


#17

It’s weird but I have no side effects. I had in the past with lower doses and other meds. With these 3 antipsychotics I have nothing


#18

Om_Sadasviva… are you from India? I lived there for a year… crazy place…


#19

No, I am a Greek Hindu/Buddhist


#20

I’m also buddhist. Too bad I can’t meditate well because of this damn illness.